MAUDE Adverse Event Report: COVIDIEN (IRVINE) CONCERTO COIL; DEVICE, EMBOLIZATION, VASCULAR

COVIDIEN (IRVINE) CONCERTO COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number PV-6-20-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been received.However, the device analysis and investigation have yet not begun.Supplemental report will be submitted.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that during a coiling procedure, the concerto coil was fully deployed but would not detach.A new detacher was used as well as the backup method.Multiple attempts were made via the instant detacher and the manual method to detach the coil, but all failed.The coil was repositioned several times too.A continuous flush was not used.The anatomy was moderate in tortuosity.
 
Additional Manufacturer Narrative
The concerto coil was returned for evaluation inside of a cardboard shipping box and within a plastic biohazard bag.The instant detachers were not returned for evaluation as they were discarded.The concerto coil was found to be within the opened concerto coil inner pouch.The concerto coil was returned for evaluation outside of and without the introducer sheath.In addition, the pushwire was found to be broken on its proximal end with the portion of the pushwire containing the tack weld replacement (twr) crimps missing.A broken release wire was found to be extending out from the broken proximal end of the pushwire for the length of approximately 7.4cm.The pushwire was found to be bent at approximately 1.1cm from the proximal end.In addition, the pushwire was found to be bent, but intact distal to the break indicator at the manual detachment location.The total length of the pushwire was measured and found to be approximately under the microscope, the coin was found to be located against the lumen stop, the coil shield was found to be present, and the implant coil was found to be still attached to the pushwire.The concerto implant coil was found to be damaged and stretched with the polypropylene filament intact.During testing, the pushwire was intentionally broken distal to the break indicator at the manual detachment location (via hypotube), and the release wire was pulled back.Resistance was encountered during pulling back on the release wire, and the release wire subsequently broke.The outer jacket was then removed.Although there was an appearance of dried blood in the skive area, no welds or anomalies were noticed at the area of the coin.The pushwire was intentionally broken again at approximately 70.0cm from the proximal end to gain access to the release wire.The coil shell was grasped with tweezers, to keep the distal end of the pushwire from bending during the pulling back of the release wire.Although the implant coil detached from the pushwire, the coin remained against the lumen stop.The detach element was then removed from the implant coil.The detach element was then removed from the implant coil for evaluation.The detach element found to be bent and the detachment ball was found to be outside of specification = 0.0038" +/- 0.00010".The detachment ball was measured to be 0.0034".The shield coil was removed to view the release wire extension.The release wire extension was measure to be within specification = 0.002"-0.005".The extension was measured with the vis to be 0.0027".The liveliness test was performed.The release wire pushed back with difficulty; however, the release wire tip did not advance back out from the retainer ring surface to its original position.During an attempt to remove the coin from the lumen stop, the coin became broken, and the distal tip containing the lumen stop and retainer ring became inadvertently lost, so no further testing could be conducted, and no measurements of the coin, lumen stop, or retainer ring could be taken.All other subassemblies appeared to be normal and no other anomalies were observed.Although the cause for the event could not be determined, it is possible that the coin jammed in the lumen stop may have contributed to the failure of the implant coil from detaching from the pushwire.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key7922026
Report Number2029214-2018-00819
Device Sequence Number1484677
Product Code KRD
UDI-Device Identifier00847536026407
UDI-Public00847536026407
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2021
Device Model NumberPV-6-20-3D
Device Catalogue NumberPV-6-20-3D
Device Lot NumberA609231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2018
Supplement Date Received by Manufacturer12/03/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1